Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 220, NWS Austin/San Antonio, TX

June 29, 2004Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 29, 2004, 4:00 PM CDT for Bexar County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 4:00 PM CDT (21:00 UTC)
Expired
Jun 29, 2004, 10:00 PM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Bexar County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 292103
FFWSAT
TXC029-300300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR RIVER FLOODING IN THE FOLLOWING            
  COUNTIES...  
  BEXAR

* UNTIL 1000 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL CONTINUING ACROSS BEXAR COUNTY...MOVING NORTH      
  AT 15 TO 20 MPH.

RAINFALL AMOUNTS WILL AVERAGE ONE HALF TO ONE INCH PER HOUR...WITH 
ISOLATED AMOUNTS TO 2 INCHES PER HOUR POSSIBLE.  TOTAL RAINFALL 
AMOUNTS THROUGH THIS EVENING COULD REACH 4 INCH IN ISOLATED 
LOCATIONS.

THIS CONTINUED HEAVY RAINFALL ON SATURATED SOILS WILL CAUSE RAPID 
RUN OFF OF WATER...CAUSING RAPID RISES ON LEON...SALADO AND OLMOS 
CREEKS.

ALL RESIDENTS ALONG LEON...SALADO AND OLMOS CREEKS SHOULD BE 
PREPARED TO MOVE TO SAFETY OR HIGHER GROUND IF FLOODING IS OBSERVED 
OR ADDITIONAL WARNINGS ARE ISSUED.

NUMEROUS LOW WATER CROSSINGS...CREEKS...UNDERPASSES...AND FARM-TO   
MARKET ROADS ARE LIKELY TO FLOOD ACROSS THE AREA THROUGH THE EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY REMEMBER...TURN AROUND...DONT DROWN ALLOW EXTRA TIME TO 
REACH YOUR DESTINATION SAFELY...PLAN TO USE ALTERNATE ROUTES...OR 
CONSIDER STAYING WHERE YOU ARE UNTIL THE FLOOD THREAT PASSES.

LAT...LON 2929 9879 2916 9845 2945 9822 2971 9844
          2971 9878

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:30 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 29, 2:30 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CDT TUE JUN 29 2004

.DISCUSSION...
THE FLASH FLOOD WATCH THAT IS IN PLACE FOR ALL OF SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY WILL CONTINUE UNTIL 4PM WEDNESDAY.

A ANALYSIS OF SURFACE AND UPPER LEVEL DATA REFLECTS THE FOLLOWING:
1.A WEAK SURFACE RIDGE IS LOCATED TO THE EAST AND THIS RIDGE IS
PROVIDING LOW LEVEL MOIST INFLOW OFF THE GULF INTO TEXAS.
2.A WEAK SURFACE RIDGE IS TO THE NORTHWEST AND IS NOT STRONG ENOUGH
TO SLIDE SOUTHEAST.
3.A UPPER LEVEL INFLOW TAP FROM THE PACIFIC/BAJA REGION CONTINUES
PROVIDING MOISTURE INTO THE TEXAS. THIS MOISTURE CONTINUES TO BE
CHANNELED INTO TEXAS BETWEEN THE TWO PRESSURE RIDGES.

THIS SYNOPTIC PATTERN RESULTS IN A LOW PRESSURE TROF OVER SOUTH
CENTRAL TEXAS WITH MOISTURE FUNNELING INTO THIS REGION. AS LONG AS
THE RIDGE TO THE EAST REMAINS DOMINATE...THIS CURRENT SYNOPTIC
SITUATION WILL KEEP SOUTH CENTRAL TEXAS UNDER THE GUN FOR EXCESSIVE
RAINFALL. THE MODELS KEEP THIS TREND IN PLACE THROUGH WEDNESDAY...
BEFORE SLOWLY ENDING LATE WEDNESDAY NIGHT INTO THURSDAY.

MODEL ANALYSIS SHIFTS THE LOW PRESSURE TROF EASTWARD BY WEDNESDAY
MORNING WITH THE MAIN FOCUS OF RAIN MORE OVER THE EASTERN COUNTIES
THAN WHAT IS CURRENTLY HAPPENING. EITHER WAY...MOST OF SOUTH CENTRAL
TEXAS WILL CONTINUE TO RECEIVE FLASH FLOODING RAINS THROUGH TONIGHT
AND WEDNESDAY BEFORE TAPERING OFF A TAD ON THURSDAY. BUT WITH THE
MAIN THREAT BEING OVER THE EASTERN COUNTIES...THEN HIGHER
PRECIPITATION PERCENTAGES WILL BE FORECASTED THERE.

MODELS ARE IN AGREEMENT WITH ENDING THE RAIN EVENT ON THURSDAY. THE
RIDGE TO THE EAST BUILDS WESTWARD AND THIS WILL CUTOFF THE UPPER
LEVEL MOISTURE TAP FROM THE PACIFIC. WHAT WILL REMAIN IS A SLIGHT
CHANCE OF AFTERNOON CONVECTION OVER THE EASTERN HALF OF SOUTH
CENTRAL TEXAS...DUE TO HEATING AND THIS WILL BE MAINLY OVER EAST
TEXAS SPILLING OVER INTO THE EASTERN COUNTIES OF SOUTH CENTRAL TEXAS.

MODEL DIFFERENCES HAVE THE GFS AND ECMWF TRENDS THE GULF RIDGE
WESTWARD AND PUSHING THE MOISTURE TROF INTO WEST TEXAS. THE GFS IS
FASTER WITH THIS SCENARIO BUT THE END RESULTS ARE THE SAME.
BY SUNDAY THE 4TH OF JULY...MODEL SHOWS A DRIER AIRMASS OVER TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  89  72  92 /  70  70  50  30
AUSTIN BERGSTROM INTL AIRPORT  74  88  71  91 /  70  70  50  30
DEL RIO INTL AIRPORT           72  91  74  94 /  50  50  20  20
SAN ANTONIO INTL AIRPORT       75  88  73  92 /  70  70  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
FOR ALL OF SOUTH CENTRAL TEXAS UNTIL 4PM WEDNESDAY.

&&
Hazardous weather outlook, Jun 29, 6:00 AM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT TUE JUN 29 2004

TXZ171>173-183>194-202>209-217>225-228-301100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL
COUNTY HAS BEEN EXTENDED THROUGH WEDNESDAY AFTERNOON.  A VERY MOIST
AND UNSTABLE AIRMASS REMAINS IN PLACE. A SERIES OF UPPER LEVEL
DISTURBANCES WILL CONTINUE TO GENERATE SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT...GRADUALLY SPREADING FROM WEST TO EAST ACROSS
SOUTH CENTRAL TEXAS. HEAVY RAINFALL MAY CAUSE FLOODING. ADDITIONAL
RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES ARE LIKELY WITH ISOLATED
AMOUNTS OF UP TO 6 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE FLASH FLOOD WATCH WILL EXTEND THROUGH WEDNESDAY AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL CONTINUE. HEAVY RAINFALL MAY CAUSE
FLOODING WEDNESDAY. THE WEATHER PATTERN IS EXPECTED TO CHANGE
THURSDAY LEADING TO LOWER CHANCES OF RAINS FRIDAY INTO THE FOURTH OF
JULY WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 29, 3:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
319 PM CDT TUE JUN 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      LOCKHART                29.87N 97.68W
06/29/2004                   CALDWELL           TX   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED COUNTYWIDE.

1204 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            ARVIL AVE FROM ELMER TO KEITHA CLOSED.

0231 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            BABCOCK RD FROM HOLLYCOCK TO STRATHAVEN CLOSED.

0122 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            CALLAGHAN RD EAST OF WOODSIDE CLOSED.

0157 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            CALLAGHAN RD FROM FARRAGUT TO SLOAN CLOSED.

0232 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            CONTOUR DR FROM DICK FREDRICK TO MC CULLOUGH CLOSED.

0203 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            DANVERS DR FROM GLIDDEN TO DIME CLOSED.

1252 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            DEVINE RD TO 500 FEET NORTH OF DICK FREDRICK CLOSED.

1234 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            DREAMLAND DR FROM VANCE JACKSON TO WETBY CLOSED.

1246 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            GEORGE RD FROM HUNTERS BOW TO NW MILITARY DR CLOSED.

0111 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            LAVEN DR 500 FEET FROM CULEBRA CLOSED.

0853 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            MALTSBERGER LN AT SAN PEDRO CLOSED.

0131 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            MARTINIQUE ST WESTWARD TO ANDROS CLOSED.

0231 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            MEDINA BASE RD AT PALM VALLEY CLOSED.

0155 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            MILITARY DR SE AT GOLIAD CLOSED.

0231 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            NE ENTRANCE RD AT BITTERS CLOSED.

0104 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            NORTH LOOP W FROM NORTHPARK TO NORTH LOOP E CLOSED.

1052 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            OLD GRISSOM EAST OF CULEBRA CLOSED.

1228 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            OLD O CONNOR AT LOOKOUT RD CLOSED.

1221 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            ORSINGER LN AT SLEEPY HOLLOW CLOSED.

1048 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            OVERLAND DR AT LAKESHORE CLOSED.

1127 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            PETALUMA BV WEST AT LUDKE CLOSED.

0145 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            PINN RD FROM BROWNLEAF TO 151 CLOSED.

0233 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            PRUE RD FROM OAKLAND TO OLD BABCOCK CLOSED.

1217 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            RODRIGUEZ RD AT LEON CREEK CLOSED.

0155 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            SEELING BV AT DONALDSON CLOSED.

1221 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            SLEEPY LN AT SUNBURST CLOSED.

0233 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            TIMBER PATH FROM GRISSOM TO OLD GRISSOM CLOSED.

0155 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            WINE CUP AT DONALDSON CLOSED.

0156 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            WURZBACH RD 200 FEET FROM TIMBER HILL CLOSED.

1257 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            HAYS ST AT CHESTNUT CLOSED.

0219 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            MORNING GLORY DR AT MULBERRY CLOSED.

0210 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/29/2004                   BEXAR              TX   LAW ENFORCEMENT

            RED BUD DR AT DONALDSON CLOSED.

&&

VL/DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:19 PM CDTSevere Thunderstorm WarningEWXZavala56 min
Jun 28, 10:55 PM CDTFlash Flood WarningEWXEdwards, Kinney3 hr
Jun 28, 11:21 PM CDTFlash Flood WarningEWXBandera3 hr
Jun 28, 11:27 PM CDTFlash Flood WarningEWXReal3 hr
Jun 29, 12:51 AM CDTFlash Flood WarningEWXUvalde6 hr
Jun 29, 1:56 AM CDTFlash Flood WarningEWXEdwards, Kinney4 hr
Jun 29, 2:30 AM CDTFlash Flood WarningEWXReal4 hr
Jun 29, 3:19 AM CDTFlash Flood WarningEWXBandera3 hr
Jun 29, 6:01 AM CDTFlash Flood WarningEWXBandera, Edwards, Real, Uvalde4 hr
Jun 29, 10:03 AM CDTFlash Flood WarningEWXBastrop, Travis, Williamson3 hr
Jun 29, 10:12 AM CDTFlash Flood WarningEWXAtascosa, Bexar, Caldwell, Comal, Guadalupe, Hays and 2 more4 hr
Jun 29, 10:36 AM CDTFlash Flood WarningEWXBandera, Kendall, Kerr4 hr
Jun 29, 11:44 AM CDTFlash Flood WarningEWXBlanco, Gillespie4 hr
Jun 29, 12:03 PM CDTFlash Flood WarningEWXBurnet, Llano4 hr
Jun 29, 12:35 PM CDTFlash Flood WarningEWXBexar3 hr
Jun 29, 12:49 PM CDTFlash Flood WarningEWXFayette, Lee5 hr
Jun 29, 1:00 PM CDTFlash Flood WarningEWXBastrop, Travis, Williamson5 hr
Jun 29, 1:35 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Caldwell and 10 more4 hr
Jun 29, 1:49 PM CDTFlash Flood WarningEWXDeWitt, Gonzales, Karnes, Lavaca4 hr
Jun 29, 2:48 PM CDTFlash Flood WarningEWXDimmit, Real, Uvalde, Zavala3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.